North Carolina, 2007

Hail in North Carolina, May 29, 2007

May 29, 2007 · NWS RAH · 1 event in 1 county or zone

Showers and thunderstorms developed during peak time heating as a weak back-door cold front moved south into central North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Showers and thunderstorms developed during peak time heating as a weak back-door cold front moved south into central North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 29, 4:15 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, May 29, 4:15 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
515 PM EDT TUE MAY 29 2007

.SYNOPSIS...A WEAK FRONT WILL SETTLE ACROSS NORTHEAST NORTH CAROLINA
THROUGH THIS EVENING... THEN WILL DISSIPATE OVER THE AREA OVERNIGHT.
HIGH PRESSURE WILL AGAIN BECOME ESTABLISHED OVER THE REGION THROUGH
THE END OF THE WORK WEEK.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...

HAVE DONE A QUICK UPDATE TO EXPAND SLIGHTLY THE AREA OF ISOLATED
SHOWERS AND STORMS TONIGHT. HAVE JUST HAD A GOOD SHOWER HERE IN
RALEIGH... AND COVERAGE ALONG AND NORTHEAST OF THE INTERSTATE 40
CORRIDOR... WITHIN A ZONE OF IMPROVING MOISTURE CONVERGENCE AND
INSTABILITY GRADIENT AS NOTED BY THE STORM PREDICTION CENTER
MESOANALYSIS GRAPHICS... SUPPORTS THE AREAL EXPANSION OF LOW
PRECIP CHANCES THROUGH MID EVENING. HAVE ALSO SLIGHTLY ADJUSTED
SKY COVER TO PICK UP BETTER CLOUD COVERAGE ALONG THE WEAK
SURFACE BOUNDARY. NO OTHER NOTABLE CHANGES AT THIS TIME. -GIH

&&

.SHORT TERM /10 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
UPPER RIDGING WILL CONTINUE TO DOMINATE THROUGH FRIDAY...WITH VERY
LITTLE CHANGE IN DAY TO DAY WEATHER. HIGHS EACH DAY LOOK TO BE IN
THE UPPER 80S TO AROUND 90 AS THICKNESSES AND 850 MB TEMPS CHANGE
VERY LITTLE FROM WHAT WE HAVE SEEN THE PAST SEVERAL DAYS. IT COULD
BE A DEGREE OR TWO COOLER TOMORROW IN THE EAST GIVEN THE EASTERLY
FLOW...BUT WITH SUCH DRY CONDITIONS IN PLACE...WILL LEAN TOWARD
THE WARMER SIDE OF GUIDANCE.

ANY CONVECTION THAT OCCURS TOMORROW SHOULD REMAIN IN THE FOOTHILLS
OF THE MOUNTAINS AS LIGHT EASTERLY FLOW WILL PROVIDE IN SOME
UPSLOPE FOR THESE LOCATIONS. DRY AIR WILL REMAIN IN THE LOW LEVELS
ACROSS THE NW PIEDMONT...SO CONVECTION SHOULD BE HARD TO GENERATE
ACROSS THESE AREAS. WHILE NOT IMPOSSIBLE...THE CHANCES FOR PRECIP
TOMORROW ARE TOO SMALL TO MENTION IN THE FORECAST.

UPPER RIDGING TO KEEP THINGS DRY FOR THE END OF THE WEEK AS WELL.
LOW LEVEL MOISTURE WILL SLOWLY BE ON THE INCREASE AS THE SFC HIGH
SHIFTS OFFSHORE...ALLOWING A MORE SOUTHERLY FLOW TO DEVELOP. THERE
COULD BE ENOUGH MOISTURE TO SPARK A FEW ISOLATED CELLS...BUT
CANNOT JUSTIFY ANY POPS AT THIS POINT.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
A LARGE SCALE PATTERN CHANGE EVOLVES DURING THIS PERIOD FROM THE
CURRENT STRONG RIDGE OVER EASTERN NORTH AMERICA TO A LARGE TROUGH
OVER THE EAST BY MONDAY.  IF NOTHING ELSE...THIS SHOULD DESTABILIZE
THE MID AND UPPER LEVELS RAISING THE POTENTIAL FOR AT LEAST
SCATTERED DIURNAL DEEP CONVECTION OVER CENTRAL NC.  TWO FEATURES IN
THE MODELS... A SLOW MOVING COLD FRONT OVER THE OHIO AND TENNESSEE
VALLEYS AND A SUBTROPICAL LOW OFF THE COAST COULD CHANGE THE
EQUATION FOR RAIN CHANCES...BUT AT THE CURRENT TIME THEY APPEAR NOT
TO BE A MAJOR INFLUENCE FOR CENTRAL NC DURING THIS PERIOD.  THUS...
WE WILL BE LEFT WITH MAINLY CLIMATOLOGICAL CHANCES FOR A LATE DAY
SHOWER OR TSTM SUN...MON...AND TUE.  AFTER ANOTHER HOT DAY OF 85 TO
90 DEGREES SAT...DAYTIME TEMPERATURES SHOULD BE MODERATED SOMEWHAT
BY INCREASED CLOUD COVER...BUT ALSO HIGHER HUMIDITY.  HIGHS MAINLY
MID 80S.  OVERNIGHT LOWS MAINLY MID 60S EACH NIGHT.  -RFG

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS ARE EXPECTED THROUGH WED. A WEAK COLD FRONT FROM THE
NORTH WILL MIX OUT OVER CENTRAL NC TONIGHT THROUGH EARLY THU.  THIS
WILL TURN WINDS TO A MORE EASTERLY DIRECTION OVERNIGHT AND CAUSE
SOME CONVERGENCE OF LOWER TO MID LEVEL MOISTURE.  MOIST LAYERS
APPEAR TO BE SHALLOW AND SHOULD RESULT IN SCATTERED TO OCCASIONALLY
BROKEN CLOUDS AT THE TOP OF THE MIXED LAYER...BETWEEN 5 AND 10 THSD
FT AGL.

HIGH PRESSURE ALONG THE MID ATLANTIC COAST WILL CONTINUE TO MAINTAIN
VFR CONDITIONS OVER CENTRAL NC THE NEXT SEVERAL DAYS.  -RFG

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...HARTFIELD
SHORT TERM...JFB
LONG TERM...RFG
AVIATION...RFG
Hazardous weather outlook, May 29, 3:50 AM EST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
450 AM EDT TUE MAY 29 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-300900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
450 AM EDT TUE MAY 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wake

When
May 29, 5:40 PM EST
Where
Wake County, 1 mi N of Purnell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.035, -78.570

Reported on Budsmith Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24559.